Was My FLU Shot “Too High”?
March 10, 2020
Almost without exception, when we are contacted by someone having shoulder pain after a flu shot, the person tells us that the pharmacist or nurse injected the needle "too high" in the arm. Sometimes they note that they were seated at the time while the person administering the shot was standing. Recent studies indicate that shoulder problems after a shot is improperly injected in the arm is not a coincidence.
In a study conducted by specialists with the U.S. Department of Health and Human Services, 46% of the patients in the group reported that their shoulder injuries followed an injection was too high in the deltoid muscle. An expanded review of patients, published in January 2020, found that “injection too high on the arm could be a factor due to the risk of injecting into underlying non-muscular tissues.” The authors from DHHS urge healthcare providers to follow proper injection technique and anatomical landmarks when administering vaccines.
Although placement of the injection may be a factor for the cause of shoulder pain, under the Vaccine Injury Compensation Program, it does not matter. The reaction is known as Shoulder Injury Related to Vaccine Administration, or SIRVA. It applies regardless of improper injection, and covers other vaccines in addition to the flu shot.
You can contact us about SIRVA or another possible Vaccine Injury by visiting our Contact page or using our Live Chat feature on any of our pages. And you can learn more about the VICP and the firm's representation of persons with possible Vaccine Injury claims by visiting the Vaccine Injury page and other articles in our Blog. You can also email us directly at RMoeller@MooreCorbett.com or NNobbe@MooreCorbett.com.